Texas, 2020

Damaging Wind in Texas, July 21, 2020

July 21, 2020 · NWS AMA · 1 event in 1 county or zone

None.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

None.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 12:54 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 12:54 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
154 PM CDT Tue Jul 21 2020

.SHORT TERM...
Current radar and satellite analysis depicts a surface frontal
boundary to the south and southeast of the Texas Panhandle. Behind
the boundary temperatures have been slow to rise. From this
mornings sounding convective temperatures are right around 90
degrees and forecasting 93 for this afternoon. As the FA warms
up, areas along the I-40 corridor and a little south could see
some pulse type storms. Shear is weak and CAPE is marginal at
best, but a large inverted V forecast soundings suggest some
microburst potential with these storms today. Only have about 20
to 30 PoP for the southern Texas Panhandle. Some storms may come
into the northwest FA later this evening but many models suggest
this stuff dying off quickly after leave New Mexico.

For tomorrow, some pulse type storms will be possible again mainly
in the southern Texas Panhandle. Have mainly slight chance PoPs
for Wednesday afternoon. Again, winds will be the main concern
with these storms. Daytime highs look to be in the 90s for much of
the area once again under high pressure.

Hoffeditz

&&

.LONG TERM...Wednesday night through Monday night...
An upper level ridge of high pressure is expected to become
centered over Arkansas to Missouri. As the flow under this regime
would be southwesterly or very light westerly aloft, the best
chances for precipitation during the afternoon and evening areas
will favor New Mexico and far western portions of the combined
Panhandles. Given the lackluster environmental parameters for
these storms, wherein updrafts will have a hard time being
sustained except with other outflow boundaries, the expectation
that these storms will move far into the combined Panhandles is
low at best.

Attention turns toward a potential tropical disturbance in the
Gulf of Mexico on Saturday and Sunday as it makes landfall near
the Houston area. Regardless of the status of this tropical
disturbance, moisture will become more ample across the westerly
flow on the southern periphery of the upper level ridge. Should
enough moisture make it into west Texas, there may be a pattern in
place that could support better chances of tropical showers and
thunderstorms. At present, have opted to stay fairly close to NBM
with minor adjustments in coordination with neighbors, especially
if the disturbance tracks a little further north than presently
progged. This moisture should be shunted into New Mexico by early
next week, with some guidance cutting off the combined Panhandles
totally (GFS) or remaining in favorably moist flow (ECMWF). Have
opted to go with a blend of the two, with an eye towards adjusting
as we get closer to the period in question.

Bieda

&&

.AVIATION...Previous Discussion...18Z TAFs...
Winds will be light out of the north turning to the southeast in
a couple of hours. Winds will then pick up to around 10 to 15 kts.
Isolated to scattered thunderstorms are expected in the southern
Texas Panhandle this afternoon mainly between 18Z today and 00Z
Wednesday. Confidence is low that thunder will impact KAMA.
Therefore, only have VCTS in the TAF at this time. KDHT and KGUY
are starting to look thunder free for this TAF period.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  92  69  94  69 /  10  20   5  20  10
Beaver OK                  68  94  69  94  71 /  10   5   0   5   0
Boise City OK              64  93  66  93  67 /  20   5   5  10  10
Borger TX                  71  98  72  99  73 /  10  10   5  10   5
Boys Ranch TX              67  96  69  97  69 /  10  10  10  20  10
Canyon TX                  66  91  67  93  68 /  10  20  10  20  10
Clarendon TX               68  91  70  92  71 /  20  30   5  10   5
Dalhart TX                 63  92  66  93  67 /  10   5   5  20  10
Guymon OK                  66  94  69  95  70 /  10   5   0   5   0
Hereford TX                66  92  67  93  68 /  10  20  10  20  10
Lipscomb TX                68  93  69  94  71 /  10   5   5   5   0
Pampa TX                   68  93  69  94  70 /  10  20   5  10   5
Shamrock TX                69  91  70  92  72 /  20  20   5  10   5
Wellington TX              70  94  71  95  72 /  20  20   5  10   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/98
Hazardous weather outlook, Jul 21, 12:41 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
141 PM CDT Tue Jul 21 2020

OKZ001>003-TXZ001>020-317-220645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
141 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across the Oklahoma and
Texas Panhandles this afternoon and tonight. A few storms will
have the potential to become strong to severe, with large hail
and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the western Oklahoma Panhandle
as well as the western and southern Texas Panhandle Wednesday afternoon,
and then across far western sections of the area Wednesday evening
through Sunday afternoon. Additional thunderstorms may develop further
east across the western half of the Oklahoma and Texas Panhandles
Sunday evening through Monday afternoon. Any storms that form are
expected to remain just below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Bieda

In the hours before

Special weather statement, Jul 21, 1:10 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
210 PM CDT Tue Jul 21 2020

TXZ014-019-211945-
Gray TX-Donley TX-
210 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY AND NORTH
CENTRAL DONLEY COUNTIES UNTIL 245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Mcclellan, or 16 miles south of Pampa. This storm
was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3535 10109 3543 10085 3528 10073 3513 10090
TIME...MOT...LOC 1910Z 055DEG 4KT 3532 10087

TLH
Special weather statement, Jul 21, 1:46 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
246 PM CDT Tue Jul 21 2020

TXZ014-212015-
Gray TX-
246 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 315 PM
CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Mcclellan, or 19 miles south of Pampa, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, Lefors, Alanreed and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3553 10097 3554 10068 3519 10069 3522 10106
TIME...MOT...LOC 1946Z 009DEG 8KT 3527 10087

TLH
Special weather statement, Jul 21, 3:05 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
405 PM CDT Tue Jul 21 2020

TXZ018-019-212130-
Donley TX-Armstrong TX-
405 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 430 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Goodnight, or 14 miles west of Clarendon, moving
south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3506 10124 3489 10084 3475 10079 3475 10155
TIME...MOT...LOC 2104Z 008DEG 8KT 3498 10115

LFM

The radar

The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
July 21, 3:53 PM CST to 3:55 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

The JA Ranch West Texas Mesonet station located 4 miles east of Palo Duro measured gusts in the 59 to 66 MPH range. The highest gust of 66 MPH occurred at 1555CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895110.